Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


3rd opinion prednisone
Jun 24, 2007

Low platelets (12,000) did not respond to antiviral, so the doctor has referred me to hematology and prescribed 30 days of prednisone in the meantime. I understand long-term prednisone is not advised, that a week is about it for good measure. How long is too long? Are there better options?

Response from Dr. Wohl

Thrombocytopenia ( low platelet count) is not an uncommon problem among persons with AIDS. It may reflect the abnormal development of antibodies by a damaged immune system against platelets. HIV therapy can help and you need ot be on an HIV regimen that completely suppresses your virus to undetectable levels.

Prednisone is an immunosuppressant that can also offer so relief. As you mention, there are many concerns with prolonger prednisone such as diabetes, weight gain, anxiety, bone loss, infection, etc. However, the risks of prednisione need to be weighed against the benefits of this drug. Low platelets can be very dangerous and a few weeks or even months of prednisone may be worth it.

If this is the case, taking vitamin D with calcium can help to protect bones and antibiotics can reduce the risk of opportunistic infections.

In some cases, removal of the spleen cures the problem. This seems radical but may be necessary.

I have found that the antibiotic Dapsone - used to prevent PCP - has increased platelet counts in persons with HIV. There are mixed data in the literature but this may be worth a try. Ask your doctor.

DW



Previous
Sustiva+Kivexa.. no change in cd4
Next
Decreasing VL and T-cells

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement